Connecticut, 2001

Damaging Wind in Connecticut, July 1, 2001

July 1, 2001 · NWS BOX · 1 event in 1 county or zone

Severe thunderstorms downed trees in Bristol and Farmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed trees in Bristol and Farmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 1:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 1, 1:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT SUN JUL 1 2001

SEVERAL LINES OF +TSRA SURROUNDING FA ATTM.  SVR TSTM WATCHES ACROSS
SNE WILL EXPIRE AT 01Z.

LEADING EDGE OF COOLER DRIER AIRMASS WILL SWEEP THRU AREA TNGT.
ASSOC SFC LO WILL BE DEEPENING OVER MARITIMES LATER TNGT AND
MON...CAUSING NW WINDS TO INCR TO 15 TO 25 KT.

DRY WX WILL CONT INTO TUE AS RIDGE MOVES OFFSHORE.

.BOX...SCA ALL MARINE ZONES.

FRANKLIN

In the hours before

Special weather statement, Jul 1, 10:30 AM EST, 5 hours before
CTZ002>004-MAZ005>007-013>024-RIZ001>007-012000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN SOUTHERN NEW ENGLAND.

A COLD FRONT OVER THE EASTERN GREAT LAKES LATE THIS MORNING WILL
MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING.  AS THE FRONT
APPROACHES NEW ENGLAND...IT WILL RUN INTO VERY HUMID AIR THAT WILL
HAVE BEEN HEATED BY THE SUN TO TEMPERATURES IN THE UPPER 80S AND
LOWER 90S.

THUNDERSTORMS HAVE FORMED ACROSS PENNSYLVANIA...UPSTATE NEW
YORK...AND VERMONT THIS MORNING...AND WERE MOVING EAST AT 40 TO 50
MPH.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR
MASSACHUSETTS FROM WORCESTER WEST TO THE NEW YORK BORDER...AND
SOUTHWESTERN NEW HAMPSHIRE.

PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND
EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY
ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FRANKLIN

The radar

The Brookhaven radar (KOKX), 89 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 1, 3:30 PM EST
Where
Hartford County, Bristol
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.667, -72.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258412.